Compression and obstruction of the duodenum can occur after surgical correction of spinal scoliosis. We report a case of 15-year-old girl who developed superior mesenteric artery syndrome (SMAS) following scoliosis surgery. On the 4th postoperative day, the patient complained of nausea and vomiting, which was considered as side effects of opioids as she was treated with intravenous fentanyl infusion with patient-controlled analgesia (PCA) device. Nasogastric tube was placed and background infusion rate of the PCA was tapered. On the 5th postoperative day, fentanyl infusion was stopped, but she complained of persistent nausea and vomiting. Barium upper gastrointestinal series and abdominal echography revealed compression in the third portion of the duodenum between the superior mesenteric artery and aorta on the 7th postoperative day. She responded to conservative treatment (nutritional and fluid supplementation), which lasted about two weeks. She was discharged home on the 51st postoperative day. SMAS is rare but sometimes carries serious complications. Vomiting following scoliosis surgery should be examined thoroughly including the possibility of SMAS, especially during postoperative pain management with opioids (i. e, IV-PCA with fentanyl). Early diagnosis and institution of appropriate conservative therapy is essential to reduce the likelihood of future complications and avoid the need for surgery.
|Number of pages||4|
|Journal||Japanese Journal of Anesthesiology|
|Publication status||Published - Jan 2016|
All Science Journal Classification (ASJC) codes
- Anesthesiology and Pain Medicine